Lake Huron, 2004Marine Thunderstorm Winds in Lake Huron, May 17, 2004
May 17, 2004 · NWS DTX · 2 events in 2 counties and zones
2 marine thunderstorm wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 17, 10:35 AM EST, 5 hours 25 minutes earlier.
Area forecast discussion, May 17, 10:35 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1135 AM EDT MON MAY 17 2004
UPDATE FOCUS IS WITH CONVECTION AND SEVERE CHANCES...BEGINNING THIS
AFTERNOON AND CONTINUING THROUGH TONIGHT. SURFACE ANALYSIS SHOWS LOW
OVER WESTERN UPPER MICHIGAN...WITH A COLD FRONT BACK INTO THE
CENTRAL PLAINS. HARD TO PICK OUT A CLEAR WARM FRONT...BUT THERE IS A
SURFACE TROUGH JUST SOUTH OF THE STATE APPARENT IN THE PRESSURE
FIELD WITH SOME INCREASE IN DEWPOINTS. THIS BOUNDARY IS ALREADY
PROVIDING THE FOCUS FOR A FEW THUNDERSTORMS ACROSS INDIANA.
INSTABILITY ALREADY INCREASING WITH DEWPOINTS RISING INTO THE LOW
60S. MODIFIED 12Z DTX SOUNDING FOR 80/62 LEADS TO 3000J/KG CAPE AND
LI NEAR -10C WITH NO CAP. HOWEVER 12Z RUC DOES SHOW SOME MID-LEVEL
WARMING AROUND 600MB WHICH WOULD CUT BACK ON THE AMOUNT OF
CAPE...BUT DOES NOT LOOK TO BE ENOUGH TO CAP CONVECTION. LOW-LEVEL
SHEAR/HELICITY DIMINISH THROUGH THE AFTERNOON AS SURFACE WINDS VEER
MORE SOUTH/SOUTHWEST AND INCREASE WITH MIXING. 300MB JET PASSES
THROUGH THE WESTERN GREAT LAKES...WITH RIGHT ENTRANCE AFFECTING
LOWER MICHIGAN TONIGHT.
THE POTENTIAL EXISTS FOR TWO ROUNDS OF THUNDERSTORMS AND POSSIBLE
SEVERE WEATHER...INITIAL ONE THIS AFTERNOON WITH HIGH INSTABILITY
BUT WEAKER FORCING AND SECOND ONE TONIGHT MORE ORGANIZED ALONG COLD
FRONT BUT WITH LESS INSTABILITY NOCTURNALLY. THUNDERSTORMS HAVE
DEVELOPED ACROSS INDIANA ALONG SURFACE BOUNDARY...WHICH WILL LIFT
NORTH AS WE CONTINUE TO DESTABILIZE. CONVECTION THIS AFTERNOON LOOKS
TO BE MORE PULSE-TYPE WITH HIGH INSTABILITY AND WEAKER LOW-LEVEL
CONVERGENCE...BUT MORE ORGANIZED LINE OR SUPERCELL TONIGHT ALONG THE
COLD FRONT.
&&
BRAVENDER
.PREV DISCUSSION...401 AM EDT MON MAY 17 2004
A SHORT WAVE TROUGH OVER THE DAKOTAS...EMBEDDED WITHIN FAST ZONAL
FLOW ALOFT...HAS AN ASSOCIATED SURFACE LOW PRESSURE SYSTEM OVER
SOUTHERN MINNESOTA AND A TRAILING COLD FRONT INTO THE CENTRAL PLAINS
AND WARM FRONT INTO NORTHERN WISCONSIN. PROFILER DATA INDICATES A 50
TO 60KT LOW LEVEL JET AHEAD OF THE FRONTAL BOUNDARY...TRANSPORTING
GULF MOISTURE ALL THE WAY INTO THE UPPER MISSISSIPPI VALLEY. AS WITH
THE PAST SEVERAL MODEL RUNS...THE 00Z NCEP SUITE SHOW THE UPPER
TROUGH OVER THE DAKOTAS LIFTING NORTHEAST...DRIVING THE SURFACE LOW
WELL INTO NORTHERN ONTARIO BY EVENING. THE ASSOCIATED COLD WILL THEN
DROP INTO NW LOWER MI BY 00Z...THEN SLIDE SOUTH ACROSS THE FORECAST
AREA LATE TONIGHT INTO TUESDAY MORNING. SEVERE WEATHER POTENTIAL
LATE TODAY AND TONIGHT AS WELL AS HEAVY RAINFALL POTENTIAL OVERNIGHT
WILL AGAIN BY THE MAIN FORECAST CONCERNS THIS PACKAGE.
THE IR SATELLITE LOOP SHOWS QUITE A BIT OF MID/HIGH CLOUD COVER JUST
WEST OF THE REGION...SLOWLY ADVANCING EAST. WITH THE VERY DRY AIR
ALOFT OVER THE EASTERN LAKES REGION...EXPECT THE TREND FOR THESE
CLOUDS WILL BE TO DIMINISH SOMEWHAT AS THEY HEAD EAST. STRENGTHENING
SOUTHWESTERLY FLOW WILL ALLOW THE ATMOSPHERE TO DESTABILIZE OVER SE
MICHIGAN BY LATE AFTERNOON. ETA SOUNDINGS ON BUFKIT SUGGEST SB CAPE
OF 1500 TO 2000 J/KG BY 21Z. THE LATEST RUC SHOWS A WEAK SHORT WAVE
ENTERING WESTERN LOWER MI BY 18Z THIS AFTERNOON...REMNANTS OF
EARLIER CONVECTION OVER NEBRASKA. THIS WAVE ALONG WITH SOME WEAK
MOIST ISENTROPIC ASCENT ON THE 300K SURFACE PROGGED TO MOVE INTO THE
AREA AROUND 21Z WILL WARRANT A CHANCE OF THUNDERSTORMS LATE THIS
AFTERNOON. ANY AFTERNOON CONVECTION THAT DEVELOPS OVER WISCONSIN AND
IOWA SHOULD ALSO MOVE EAST RATHER QUICKLY...CAPABLE OF REACHING SE
MICHIGAN BY EVENING. SO WILL CARRY THE CHANCE INTO THE EVENING
HOURS. MODEL SOUNDINGS LATER TODAY SHOW A RELATIVE DRY LAYER BELOW
900MB...WHICH MAY ENHANCE NEGATIVE BUOYANCY THUS CAUSE SOME STORMS
TO PRODUCE STRONG/SEVERE WINDS.
MORE ORGANIZED CONVECTION IS EXPECTED LATER TONIGHT INTO TUESDAY
MORNING ALONG THE SURFACE COLD FRONT. THE FRONT IS EXPECTED TO MOVE
INTO THE TRI CITIES AROUND 06Z...AND NOT EXIT SE MICHIGAN TO THE
SOUTH AFTER 15Z TUESDAY. RIGHT ENTRANCE REGION FORCING FROM 110KT
UPPER LEVEL JET WILL CAUSE A DEEP FRONTOGENETICAL CIRCULATION ALONG
THE BOUNDARY. THIS COUPLED WITH POOLING OF VERY HIGH MOISTURE ALONG
THE FRONT WILL WARRANT CATEGORICAL POPS LATE TONIGHT. THE ETA
SOLUTION INDICATES THAT 0-3KM MUCAPE WILL BE ON THE ORDER OF
1200J/KG THROUGHOUT MUCH OF THE NIGHT ALONG AND SOUTH OF THE FRONT.
WITH 0-6KM SHEAR EXPECTED TO INCREASE TO 40-45M/S BY 06Z AND 0-3KM
HELICITY NEAR 250 M2/S2...THE POTENTIAL WILL EXIST FOR SEVERE
THUNDERSTORMS WELL INTO THE NIGHT. MODEL SOUNDINGS CONTINUE TO POINT
TOWARD BOTH LINEAR AND SUPERCELLULAR TYPES OF CONVECTION.
WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES ALONG THE FRONTAL
BOUNDARY AND K INDICES IN THE MID 30S AND GIVEN THE SLOW MOVEMENT OF
THE FRONT...THERE CONTINUES TO BE THE POTENTIAL FOR SOME HEAVY
RAINFALL LATE TONIGHT INTO TUESDAY MORNING. THE LATEST MODEL
INDICATIONS ARE THAT THE STRONGEST CONVERGENCE ON THE NOSE OF THE
LOW LEVEL JET WILL BE ACROSS KANSAS...WHERE ANOTHER MCS IS LIKELY TO
DEVELOP. THIS MAY INTERCEPT SOME OF THE MOISTURE TRANSPORT INTO
LOWER MICHIGAN TONIGHT...SO WILL NOT ISSUE ANY TYPE OF FLOODING
HEADLINES AT THIS TIME...AND JUST MENTION MINOR LOCALIZED FLOODING
IN THE HWO.
THE FRONT WILL SLOWLY MOVE SOUTH OF THE STATE ON TUESDAY AS HIGH
PRESSURE NUDGES INTO THE NORTHERN GREAT LAKES. GIVEN THE ENTRANCE
REGION OF THE UPPER JET LINGERING OVER THE AREA THROUGH TUESDAY
NIGHT...PREFER THE GFS IDEA OF MAINTAINING SOME WEAK FRONTOGENETICAL
LIFT NEAR 850MB OVER THE FAR SOUTHERN PORTIONS OF THE FORECAST AREA
INTO WEDNESDAY NIGHT. WILL THEREFORE EXTEND THE CHANCE OF SHOWERS
FROM I-94 SOUTH INTO TUESDAY EVENING.
HIGH PRESSURE IS STILL EXPECTED TO REMAIN OVER THE AREA ON WEDNESDAY
WITH THE NEXT SHORT WAVE LIFTING THE SURFACE FRONT NORTH ACROSS THE
AREA BY WEDNESDAY NIGHT/THURSDAY. CURRENT FORECAST HAS THIS COVERED
WELL SO NO UPDATES WILL BE NEEDED. THE LATEST MEDIUM RANGE MODEL
SOLUTIONS ARE MORE PRONOUNCED WITH THE BLOCKING PATTERN OVER THE
EASTERN PACIFIC TOWARD THE END OF THE WEEK AND INTO THE
WEEKEND...ESPECIALLY THE GFS AND CANADIAN SOLUTIONS. THE TREND HAS
THEREFORE BEEN TOWARD HIGHER HEIGHTS OVER THE EASTERN US...WHICH
WILL KEEP A SURFACE BOUNDARY IN THE GREAT LAKES REGION AND OPENS THE
DOOR FOR SHORT WAVE ENERGY TO PROVIDE A FOCUS FOR ORGANIZED
CONVECTION TO DEVELOP. THIS PATTERN LOOKS TO HOLD THROUGH MUCH OF
THE WEEKEND...WHICH WOULD SPELL MORE SEVERE WEATHER AND HEAVY
RAINFALL. WILL UPDATE THE FORECAST TO ADD CHANCE OF THUNDERSTORMS
FRIDAY AND SATURDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
CONSIDINE
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 17, 10:30 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1130 AM EDT MON MAY 17 2004
MIZ047>049-053>055-060>062-180900-
BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA-
1130 AM EDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MID MICHIGAN AND THE THUMB
REGION.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD AFTER 9 PM. THERE IS A CHANCE
OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE BETWEEN 4 PM AND 2 AM. SOME OF THE STRONGER
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND
HAIL TO ONE INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE.
THUNDERSTORMS WILL GENERALLY MOVE EAST AT 40 MPH.
ALL THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL...ESPECIALLY THOSE THAT DEVELOP AFTER MIDNIGHT. SINCE
THUNDERSTORMS MAY DEVELOP AND REPEATEDLY MOVE OVER THE SAME
AREAS...LOCALIZED FLOODING IS POSSIBLE LATE TONIGHT. MINOR FLOODING
ALONG AREA RIVERS AND STREAMS MAY OCCUR...WITH POTENTIAL FLOODING OF
POOR DRAINAGE AREAS AND SOME URBAN AREAS.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE AREA AFTER MIDNIGHT.
THIS FRONT WILL HAVE A TREMENDOUS AMOUNT OF MOISTURE ALONG
IT...THEREBY PROVIDING THE POTENTIAL FOR HEAVY RAINFALL.
.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY MORNING
AS THE FRONT SLIDES SOUTH OF THE AREA.
THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT RIGHT ON
THROUGH SUNDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT
WITH A NEARLY STATIONARY FRONTAL BOUNDARY OVER THE REGION TO PROVIDE
THE CHANCE FOR THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
MIZ063-068>070-075-076-082-083-180900-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
1130 AM EDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD AFTER 3 AM TONIGHT. THERE IS
A CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS. THE BEST CHANCE
FOR SEVERE WEATHER WILL BE THIS AFTERNOON BETWEEN 2 PM AND 6
PM...AND AGAIN BETWEEN 10 PM AND 4 AM. THE STRONGEST THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE
INCH IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE.
THUNDERSTORMS WILL GENERALLY MOVE EAST AT 40 MPH.
ALL THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL...ESPECIALLY THOSE THAT DEVELOP AFTER MIDNIGHT. SINCE
THUNDERSTORMS MAY DEVELOP AND REPEATEDLY MOVE OVER THE SAME
AREAS...LOCALIZED FLOODING IS POSSIBLE LATE TONIGHT. MINOR FLOODING
ALONG AREA RIVERS AND STREAMS MAY OCCUR...WITH POTENTIAL FLOODING OF
POOR DRAINAGE AREAS AND SOME URBAN AREAS.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE AREA TOWARD DAYBREAK
ON TUESDAY. THIS FRONT WILL HAVE A TREMENDOUS AMOUNT OF MOISTURE
ALONG IT...THEREBY PROVIDING THE POTENTIAL FOR HEAVY RAINFALL.
.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE LIKELY TUESDAY MORNING AS THE FRONT MOVES THROUGH
THE REGION. HEAVY RAINFALL ASSOCIATED WITH THESE THUNDERSTORMS WILL
REMAIN POSSIBLE INTO THE MORNING ON TUESDAY. AGAIN...MINOR FLOODING
ALONG AREA RIVERS AND STREAMS IS POSSIBLE...ALONG WITH THE POTENTIAL
OF FLOODING IN MORE URBANIZED AREAS.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT RIGHT ON THROUGH
SUNDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A
NEARLY STATIONARY FRONTAL BOUNDARY OVER THE REGION TO PROVIDE THE
CHANCE FOR THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
BRAVENDER
In the hours before
Local storm report, May 17, 3:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
434 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL COLEMAN 43.76N 84.59W
05/17/2004 0.75 INCH MIDLAND MI LAW ENFORCEMENT
PENNY HAIL AND WIND GUSTS 40 TO 50 MPH IN COLEMAN.
0325 PM HAIL 1 E OWOSSO 43.00N 84.16W
05/17/2004 1.00 INCH SHIAWASSEE MI TRAINED SPOTTER
QUARTER HAIL AT M21 AND HINZE ROAD.
0334 PM HAIL 2 NE DOWNTOWN DETROIT 42.35N 83.02W
05/17/2004 0.75 INCH WAYNE MI TRAINED SPOTTER
PENNY HAIL AT JEFFERSON AND ALTER.
0334 PM HAIL 4 NE HAMBURG 42.49N 83.74W
05/17/2004 0.75 INCH LIVINGSTON MI TRAINED SPOTTER
PENNY HAIL AT MALTBY AND US 23.
0347 PM HAIL BELLE ISLE 42.34N 82.98W
05/17/2004 1.00 INCH WAYNE MI TRAINED SPOTTER
QUARTER SIZE HAIL AND WIND GUSTS TO 50 MPH AT THE COAST
GUARD MOORINGS.
&&
SHULERLocal storm report, May 17, 3:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
457 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 3 S FOSTERS 43.25N 83.92W
05/17/2004 SAGINAW MI LAW ENFORCEMENT
SEVERAL TREES AND POWERLINES DOWNED. TREE FELL ON A CAR.
HAYBARN SUSTAINED DAMAGE.
0405 PM TSTM WND DMG FRANKENMUTH 43.33N 83.74W
05/17/2004 SAGINAW MI LAW ENFORCEMENT
TREES AND POWER LINES DOWNED
&&
SHULERMarine Thunderstorm Wind, Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi
- When
- May 17, 4:00 PM EST
- Where
- Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi marine zone, Sebewaing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
Marine Thunderstorm Wind, Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi
- When
- May 17, 4:00 PM EST
- Where
- Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi marine zone, Bay Port
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Georgia, May 17, 20042 deaths · 1 injured · 0.88 in hail · 4 events
- Hail and Damaging Winds in Ohio, May 17, 2004$25 million · 2.75 in hail · 43 events
- Lightning Strike in Florida, May 17, 20041 death · 1 event
- Hail and Damaging Winds in Iowa, May 17, 2004$569,000 · 2.75 in hail · 41 events
- Lightning Strikes in Maryland, May 17, 2004$500,000 · 4 events
- Flash Flood and Hail in Iowa, May 17, 2004$180,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Nebraska, May 17 to 18, 2004$420,000 · 0.88 in hail · 3 events
- Lightning Strike in Kansas, May 17, 2004$200,000 · 1 event
- Strong Wind in Kansas, May 17, 2004$100,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in Texas, May 17, 2004$97,000 · 1.75 in hail · 5 events
- Hail in Michigan, May 17, 2004$80,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 17, 2004$30,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399526, 5399527.